JournalsjemsVol. 13, No. 3pp. 635–684

Riemann surfaces with boundary and natural triangulations of the Teichmüller space

  • Gabriele Mondello

    Università di Roma 'La Sapienza', Italy
Riemann surfaces with boundary and natural triangulations of the Teichmüller space cover
Download PDF

Abstract

We compare some natural triangulations of the Teichm¨uller space of hyperbolic surfaces with geodesic boundary and of some bordifications. We adapt Scannell–Wolf’s proof to show that grafting semi-infinite cylinders at the ends of hyperbolic surfaces with fixed boundary lengths is a homeomorphism. This way, we construct a family of equivariant triangulations of the Teichmüller space of punctured surfaces that interpolates between Bowditch–Epstein–Penner’s (using the spine construction) and Harer–Mumford–Thurston’s (using Strebel differentials). Finally, we show (adapting arguments of Dumas) that on a fixed punctured surface, when the triangulation approaches HMT’s, the associated Strebel differential is well-approximated by the Schwarzian of the associated projective structure and by the Hopf differential of the collapsing map.

Cite this article

Gabriele Mondello, Riemann surfaces with boundary and natural triangulations of the Teichmüller space. J. Eur. Math. Soc. 13 (2011), no. 3, pp. 635–684

DOI 10.4171/JEMS/263